Oregon, 2003High Wind in Oregon, October 28, 2003
October 28, 2003 · NWS PDT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 28, 2:35 PM PST, 3 hours earlier.
Area forecast discussion, Oct 28, 2:35 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
235 PM PST TUE OCT 28 2003
.SHORT TERM...THE DRY COLD FRONT IS DROPPING SOUTH FROM BRITISH
COLUMBIA THIS AFTERNOON AND EVENING...CREATING STRONG WINDS ACROSS
THE REGION....PRIMARILY IN THE YAKIMA VALLEY...THE LOWER COLUMBIA
BASIN...AND FOOTHILLS OF THE BLUE MOUNTAINS. VISIBILITIES ARE ALSO
FLUCTUATING...TO NEAR ZERO AT TIMES...WITH THE HIGH WINDS AND
BLOWING DUST. FOR THIS REASON...A HIGH WIND WARNING AND A DUST
STORM WARNING ARE IN EFFECT FOR THESE AREAS. THESE WINDS WILL
SLOWLY TAPER OFF AFTER MIDNIGHT AS THE FRONT MOVES THROUGH THE
AREA. THIS SYSTEM WILL ALSO PRODUCE SHOWERS IN THE UPSLOPE REGIONS
OF THE MOUNTAINS...AND USHER IN THE FIRST PUSH OF COLD AIR. SNOW
LEVELS WILL BE DROPPING OVERNIGHT TO 4000 FEET...AND CONTINUE TO
LOWER TOMORROW AND THURSDAY AS A STRONGER SYSTEM MOVES INTO THE
AREA. SCATTERED SHOWERS WILL CONTINUE THROUGH THURSDAY...AND THEN
TAPER OFF BY THURSDAY NIGHT AS THAT SYSTEM CONTINUES TO DIG SOUTH.
THE SNOW LEVEL WILL BE DROPPING TO AROUND 2000 FEET BY THURSDAY
MORNING...AND EVEN THE BASIN AND FOOTHILLS MAY SEE A FEW SNOW FLAKES
MIXED IN WITH THE RAIN. HIGH TEMPERATURES WILL ALSO BE DECREASING
BETWEEN 30 AND 40 DEGREES BETWEEN NOW AND THURSDAY. PALMER
.LONG TERM...FRIDAY THROUGH MONDAY...THE MODELS ARE CHANGING A BIT
AND THE ARCTIC AIR OUTBREAK DOES NOT SEEM TO BE AS SEVERE AS THE
PREVIOUS MODELS INDICATED. THE UPPER TROUGH SEEMS TO BE ORIENTED
MORE SOUTHWEST TO NORTHEAST AND THE RESULTING FLOW INTO OUR AREA HAS
LESS OF A NORTHERN TRAJECTORY. THE MODELS ARE DEFINITELY TRENDING
TO A BELOW NORMAL TEMPERATURE PATTERN...JUST NOT AS COLD AS
PREVIOUSLY INDICATED. MODIFIED ARCTIC AIR WILL CONTINUE TO MOVE
INTO THE AREA THRU SATURDAY MORNING. LOW AND MID LEVEL MOISTURE
WILL ROTATE AROUND THE BACK SIDE OF AN UPPER LEVEL LOW THROUGH
FRIDAY NIGHT...WHICH WILL CAUSE SOME UPSLOPE SNOW SHOWERS OVER THE
NORTHEAST MOUNTAINS. DRY AIR WILL ADVECT INTO THE AREA FROM THE
NORTH ON FRIDAY. ANOTHER SYSTEM MOVES DOWN THE BACK SIDE OF THE
TROUGH ON SATURDAY WITH SOME JET STREAM SUPPORT. DUE TO THE
TRAJECTORY OF THE SYSTEM FROM THE NORTHWEST...IT SHOULD BE FAIRLY
DRY WITH PRECIP MAINLY OVER THE NORTHEAST MOUNTAINS. CONFIDENCE IN
THE TIMING IS IN DOUBT AS THE MODELS SEEM TO BE IN FLUX RIGHT NOW.
I WOULD WAIT UNTIL A COUPLE MORE MODEL RUNS TO SEE IF I BELIEVE THIS
ONE. JACOBSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 43 51 30 42 / 20 20 20 20
WALLA WALLA 44 52 31 43 / 20 20 20 20
TRI-CITIES 44 52 30 45 / 10 20 20 20
YAKIMA 39 52 27 44 / 10 20 20 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING AND DUST STORM WARNING ARE IN EFFECT FOR THE
COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS UNTIL
MIDNIGHT.
WA...HIGH WIND WARNING AND DUST STORM WARNING ARE IN EFFECT FOR THE
YAKIMA VALLEY... THE COLUMBIA BASIN...AND THE FOOTHILLS OF THE
BLUE MOUNTAINS UNTIL MIDNIGHT..
&&Hazardous weather outlook, Oct 28, 4:45 AM PST, 12 hours 50 minutes before
ORZ041>050-WAZ024>030-291300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PST TUE OCT 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A HIGH WIND WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
YAKIMA VALLEY...COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON AND WASHINGTON.
AN INTENSE LOW PRESSURE SYSTEM NEAR ALASKA WILL RACE SOUTHEAST
TOWARD NORTHERN WASHINGTON TODAY. OUR AREA WILL BE SANDWICHED BETWEEN
THE LOW...AND A HIGH PRESSURE SYSTEM OVER THE EASTERN PACIFIC. THE
COMBINATION OF THESE TWO SYSTEMS WILL TIGHTEN PRESSURE GRADIENTS TO
PRODUCE VERY WINDY CONDITIONS THIS AFTERNOON AND EVENING. WEST WINDS
ARE EXPECTED TO INCREASE BETWEEN 25 TO 40 MPH WITH GUSTS OVER 50 MPH
ACROSS PORTIONS OF THE AREA THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
MUCH COOLER AIR WILL FILTER INTO ENTIRE AREA WITH RAIN AND SNOW
SHOWERS EXPECTED WEDNESDAY. ALONG WITH THE SHOWERS EVEN COLDER
AIR WILL INVADE THE REGION THURSDAY THAT WILL CONTINUE INTO THIS
WEEKEND WITH ONLY A SLIGHT MODERATION IN TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Oct 28, 1:10 PM PST, 4 hours 25 minutes before
ORZ041>050-WAZ024>030-301200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
110 PM PST TUE OCT 28 2003
...MUCH COLDER AIR EXPECTED FOR LATE THIS WEEK WITH VERY COLD
NIGHTTIME TEMPERATURES EXPECTED...
A COLD FRONT WILL MOVE ACROSS SOUTHEAST WASHINGTON AND NORTHEAST
OREGON TONIGHT BRINGING WITH IT MUCH COLDER AIR AND A CHANCE OF RAIN
AND SNOW SHOWERS. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...
MAINLY IN THE BLUE MOUNTAINS OF OREGON.
THE MAIN EFFECT FROM THIS STORM SYSTEM WILL BE THE UNSEASONABLY
CHILLY TEMPERATURES. LOW TEMPERATURES FRIDAY MORNING WILL DIP INTO
THE TEENS TO LOWER 20S IN MOST LOCATIONS...WITH SINGLE DIGITS
POSSIBLE IN THE BLUE AND WALLOWA MOUNTAINS. HIGH TEMPERATURES ON
FRIDAY WILL REMAIN IN THE 30S AT THE LOWER ELEVATIONS WITH 20S IN
THE MOUNTAINS. TEMPERATURES WILL BE BITTERLY COLD SATURDAY MORNING
WITH TEENS AT THE LOWER ELEVATIONS AND SINGLE DIGITS IN THE
MOUNTAINS.
PEOPLE SHOULD MAKE THEIR WINTER PREPARATIONS NOW SUCH AS FLUSHING
OUT SPRINKLER SYSTEMS AND PROTECTING TENDER VEGETATION. COLD
TEMPERATURES ARE FORECAST TO LAST AT LEAST THROUGH THE MIDDLE OF
NEXT WEEK.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
VESCIO
Local storm report, Oct 28, 4:34 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OREGON
534 PM PDT TUE OCT 28 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM UMATILLA OR NON TSTM WINDS
10/28/03 UMATILLA UMATILLA DEPOT MESONET
SENSOR ...KQ06 PEAK
WIND 65 MPH.
0130 PM BOARDMAN OR NON TSTM WINDS
10/28/03 MORROW PEAK WIND GUST 60 MPH.
REPORTED BY STORM
SPOTTER.
0221 PM WALLA WALLA WA DUST STORM
10/28/03 WALLAWALLA NORTHWEST WALLA
WALLA...VISIBILITY DOWN
TO 1/8 MILE IN BLOWING
DUST. REPORTED BY STORM
SPOTTER.
0221 PM 3 N HELIX OR NON TSTM WINDS
10/28/03 UMATILLA MEASURED PEAK WIND 57
MPH. REPORTED BY STORM
SPOTTER.
0235 PM WAITSBURG JCT WA DUST STORM
10/28/03 WALLAWALLA HIGHWAY 12 BETWEEN
DAYTON AND
WAITSBURG...VISIBILITY
OCCASIONALLY LESS THAN
1/8 MILE IN BLOWING
DUST...ESTIMATED
SUSTAINED WIND 45 MPH.
REPORTED BY STORM
SPOTTER.
0241 PM WAITSBURG WA NON TSTM WINDS
10/28/03 WALLAWALLA DOWNED POWER LINES AND
FALLING BRANCHES.
REPORTED BY STORM
SPOTTER.
0245 PM HANFORD WA NON TSTM WINDS
10/28/03 BENTON HANFORD MESONET SENSOR
AT GABLE MOUNTAIN... 64
MPH PEAK WIND.High Wind, Grand Ronde Valley
- When
- October 28, 5:35 PM PST to 9:35 PM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
High winds in the Grande Ronde valley caused tree limbs to fall onto power lines, which resulted in a loss of power to 1,500 customers. The winds also downed three transmission lines northeast of Island City, damaging various power poles and equipment throughout the area. A wind gust of 44 MPH was measured in La Grande at 8:35 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, October 28, 20031 death · $2.0 million · 52 kt wind · 4 events
- Dust Storm in Washington, October 28, 200320 injured · 1 event
- Rip Current in Guam, October 28, 20031 death · 1 event
- Tornado in Florida, October 28, 2003$100,000 · F1 · 1 event
- Wildfire in Oregon, October 28, 2003$240,000 · 1 event
- Drought in Kansas, October 28, 200321 events
- High Wind in Washington, October 28, 200394 kt wind · 9 events
- High Wind in Idaho, October 28, 200365 kt wind · 3 events
- High Wind in Idaho, October 28 to 29, 200367 kt wind · 3 events
- High Wind in North Dakota, October 28, 200355 kt wind · 2 events
- Winter Storm in Montana, October 28 to 29, 20032 events
- Wildfire in Washington, October 28, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335872.